The unprecedented career of Taiwan auteur Sylvia Chang, a groundbreaking writer-director in a male-dominated industry, will be celebrated in a 15-film-strong retrospective hosted by Metrograph cinema in New York from May 18 to 27.
Born in Chiayi County in 1953, Chang first broke through as an ingénue in pop cinema, but was soon recognized as a performer of eloquent restraint and power. She went on to work with a pantheon of iconic filmmakers, including Tsui Hark, Edward Yang, Stanley Kwan, and Ang Lee, before emerging as a powerful filmmaking force in her own right.
The retrospective will open on May 18 with "All About Ah-Long," a robust tearjerker co-written by Chang and costar Chow Yun-fat and directed by Johnnie To in 1989. The 6.30pm screening will be followed by a Q&A session with the actress herself.
Chang will make two more public appearances that weekend – on May 19 after the screening of "Love Education," her latest cinematic release, and on May 20 after "Xiao Yu," one of her earlier directorial works from 1995.
The closing film on May 27 will be "20 30 40," a delicate and intimate drama of three Taipei women at three milestone ages. Chang weaves career aspirations with generational schisms to paint a picture of how personal happiness is a choice.
The film series is co-presented by Metrograph ― whose previous retrospectives spotlighted, among others, Tsai Ming-liang, Chen Kaige, and Maggie Cheung ― and the Taipei Cultural Center in New York, with special thanks to Patricia Cheng, Hong Kong Film Archive, Taiwan Film Institute, and Gordon Fung.
‘Sylvia Chang’ Series
Film Schedule & Description
In Person Appearances
Friday, May 18, 6:30pm – ALL ABOUT AH LONG followed by Q&A
Saturday, May 19, 7:15pm – LOVE EDUCATION followed by Q&A
Sunday, May 20, 7:15pm – XIAO YU followed by Q&A
Films Starring Sylvia Chang
My Grandfather (O Chun-Hung/1976/84 mins/35mm)
After suffering a breakdown at his wife’s funeral, a grief-stricken older man finds that he can only recognize his daughter-in-law. The discovery of a new love seems to improve his faltering health, but more heartbreak awaits just around the corner. The wistful, world-wise film that won Chang her first Golden Horse and due acknowledgement as a serious actress to be reckoned with.
Sat May 19, 12:45pm – 2:09pm
The Dream of the Red Chamber (Li Han Hsiang/1977/108 mins/35mm)
Chang, in one of the roles that helped cement her stardom, plays opposite Brigitte Lin in this colorful Shaw Brothers production, an ornate and operatic Huangmeixi musical adaptation of a classic novel of the Qing Dynasty, which has Lin, later a specialist in gender-bending parts, playing the male lead, a young nobleman hopelessly in love with Chang, the sickly daughter of another wealthy family, whom he is forbidden to marry.
Sun May 27, 1:30pm – 3:18pm
Legend of the Mountain (King Hu/1979/191 mins/DCP)
Always the maverick, Hu was working entirely independently on Legend of the Mountain, heading into rugged terrain in South Korea to film this atmospheric, hypnotic work suffused with supernatural overtones, which tells the story of a secluded scholar confronted by two seductive specters—including Chang, young and incredibly spry—who threaten to draw his attention away from the sutra he’s struggling to transcribe. One of the purest expressions of Hu’s ethos, in which philosophy and action merge as one.
Sat May 26, 1:00pm – 4:01pm
Aces Go Places (Eric Tsang/1982/93 mins/35mm)
Shattering Hong Kong box-office records on release and launching a beloved franchise, the first Aces Go Places is an action-comedy romp filled with jaw-dropping stunts, knee-slapping gags, and spy tech gadgetry. American detective Albert Au and slick cat burglar King Kong (Karl Maka and Sam Hui) team up to bring mysterious villain White Gloves to justice, all while trying to avoid the wrath of Chang’s hot-headed police superintendent.
Fri May 18, 9:15pm – 10:48pm
Wed May 23, 3:00pm – 4:33pm
That Day, on the Beach (Edward Yang/1983/166 mins/35mm)
The little-screened debut feature by Yang, the groundbreaking giant of the Taiwanese New Wave, shot by renegade cinematographer Christopher Doyle, features Chang and Terry Hu as two female friends brought together after a thirteen-year separation, their process of catching up illustrated through an innovative flashback structure which shows the director’s flair for formal experimentation already fully in operation.
Sun May 20, 1:00pm – 3:46pm
Sat May 26, 1:30pm – 4:16pm
Shanghai Blues (Tsui Hark/1984/103 mins/35mm)
Beginning against the backdrop of the Second Sino-Japanese War, the inimitable Tsui Hark’s kinetic, ultra-stylish slapstick comedy/ historical romance/ backstage musical is one of the most important works of Hong Kong cinema from the 1980s. It revolves around the star-crossed affair between Kenny Bee’s nightclub clown and young damsel Chang, who meet-cute in a 1937 bombing and plan to find each other ten years later, only to have their reunion in devastated postwar Shanghai elaborately and often hilariously complicated by intervening fate.
Sat May 19, 10:00pm – 11:43pm
Wed May 23, 7:15pm – 8:58pm
All About Ah-Long (Johnnie To/1989/95 mins/35mm)
Chang and Chow Yun-fat co-wrote and co-star in To’s robust tearjerker as ex-lovers—and parents of a child—reunited after a decade apart. She’s a successful director based in the U.S. unaware that her baby survived childbirth; he’s a truck driver raising their son alone, trying to rekindle a lost love and win his son a better shot in life by going back into competitive motorbike racing. Bring tissues.
Fri May 18, 6:30pm – 8:30pm
Tue May 22, 7:00pm – 8:35pm
Full Moon in New York (Stanley Kwan/1989/88 mins)
Hong Kong cinema’s first openly gay filmmaker, Kwan (Rouge, Center Stage), directs a beautifully-wrought melodrama distilling the experience of Chinese diaspora through the lives of three women living in New York: meek, tradition-minded Mainlander Gaowa Siqin; ruthless Hong Kong businesswoman Maggie Cheung; and Chang’s Taiwan-born would-be actress. A rich and tender portrait of female friendship.
Sat May 26, 7:00pm – 8:28pm
Mountains May Depart (Jia Zhangke/2015/126 mins/DCP)
Chang, herself a specialist in multi-generational stories, is a benevolent guiding spirit in Jia’s own deeply moving, epoch-spanning triptych, which begins with a love triangle in the director’s hometown of Fenyang c. 1999, follows central character Zhao Tao into a prosperous life in the hyper-capitalist wilderness of 2014, then catches up with her estranged son, Dollar (Dong Zijan), in his new home in the Australia of 2025, as he seeks nurturing and understanding from Chang’s older teacher.
Sun May 27, 1:30pm – 3:36pm
Office (Johnnie To/2015/119 mins/3D DCP)
Chang reunited Johnnie To, primarily known for his action movies, to create the remarkable Office, a stylish, buoyant musical shot in 3D featuring grand, eye-popping set design reminiscent of Jacques Tati’s classic Playtime. Adapted by Chang from her own stage play, Office takes place in an exquisitely realized high-rise where two new assistants attempt to climb the corporate ladder and please the head honcho—a wickedly imperious Chang.
Sat May 19, 2:30pm – 4:30pm
Films Directed by Sylvia Chang
Xiao Yu (Sylvia Chang/1995/104 mins/35mm)
Chang directed René Liu, in her film debut, to an award-winning star turn as a Chinese girl who arranges for a mock marriage with an older American alcoholic (Daniel J. Travanti) in order to stay on with her boyfriend in New York. A strikingly compassionate drama that shows a rare understanding of both the immigrant plight and the bittersweet disappointments of old age, with top flight performances by both leads.
Sun May 20, 7:15pm – 9:30pm
Tempting Heart (Sylvia Chang/1999/115 mins/35mm)
Playfully referencing its director/ star’s lengthy career, Tempting Heart is a tender melodrama features Chang as a filmmaker who, in preparing to shoot a romance, finds herself transported back to the memory of an old affair in the 1970s—Gigi Leung plays the teenaged Chang character, with Takeshi Kaneshiro her former flame, and Karen Mok the best friend and confidante who loves her, too.
Sat May 26, 4:45pm – 6:40pm
Sat May 26, 9:00pm – 10:55pm
20:30:40 (Sylvia Chang/2004/113 mins/35mm)
Twenty-year-old Xiao Jie (Sinje Lee) is a Malaysian dreaming of pop stardom; thirty-year-old Xiang Xiang (Rene Liu) is a flight attendant sorting out a complicated love life; forty-year-old Lily (Chang) is a recent divorcee negotiating single life. Chang returns to a guiding preoccupation of her directorial career, generational schisms, with this personal drama of three Taipei women at three different milestone ages, distinguished by pitch-perfect performances and rare delicacy of feeling.
Sun May 27, 7:00pm – 8:53pm
Murmur of the Hearts (Sylvia Chang/2015/119 mins/DCP)
A painter (Isabella Leong) raised on an isolated island off the Taiwan coast but now living in Taipei with an aspiring boxer boyfriend (Joseph Chang) struggles to reconcile herself to her conflicted relationship with her late, absentee mother, working through the memories with her travel agent brother (Lawrence Ko). A poignant, profoundly emotional drama, and a sumptuous tribute by Chang to her homeland.
Fri May 25, 4:15pm – 6:15pm
Sun May 27, 4:00pm – 6:00pm
Love Education (Sylvia Chang/2017/120 mins/DCP)
Into her fourth decade in the film industry—displaying a longevity almost unknown for actresses in Chinese-language cinema, or for that matter anywhere else—survivor Chang has a unique understanding of how times change, a subject at the heart of this sensitive story of a teacher near retirement (Chang) drawn into a squabble with her mother’s husband’s first wife (Wu Yanshu) over where to bury the man’s remains, all while observing the professional and romantic travails of her TV producer daughter (Lang Yueting).
Sat May 19, 7:15pm – 9:45pm
Sun May 20, 4:00pm – 6:00pm